Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 19, 2021Pierce County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 19, 2021, 8:46 PM CDT for Pierce County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 8:46 PM CDT (01:46 UTC)
Expired
Jul 19, 2021, 9:15 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND

County Pierce County, ND

The radar

The Minot AFB radar (KMBX), 71 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2818 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS83 KBIS 200146
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
846 PM CDT Mon Jul 19 2021
 
NDZ013-200215-
Pierce ND-
846 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE COUNTY UNTIL 915
PM CDT...

At 846 PM CDT, a strong thunderstorm was located over Balta, or 11 
miles south of Rugby, moving south at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Balta and Silva. 

LAT...LON 4828 9993 4819 9985 4802 9985 4802 10010
      4825 10010
TIME...MOT...LOC 0146Z 344DEG 12KT 4820 10002 

$$

EDWARDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 7:28 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 19, 7:28 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
728 PM CDT Mon Jul 19 2021

.UPDATE...
Issued at 708 PM CDT Mon Jul 19 2021

An area of thunderstorms, with one becoming significantly severe,
has developed over north central North Dakota where a plethora of
boundaries are noted. This is in an area of 40kt+ deep layer shear
and strong instability of around 2-3 KJ/Kg. The most significant
storm is now pushing south in southern McHenry County about to
slide into Sheridan and possibly far eastern McLean. This storm
has had a history of producing baseball hail and 70 mph wind
gusts. For the next few hours, expect the severe threat to
continue over north central North Dakota possibly nudging into the
northern James River Valley, with current development off to the
northeast of the significant storm. With that said, CIN expected
to quickly increase as we close into sunset, therefore expect the
severe threat to wane in a couple of hours.

&&

.SHORT TERM...(This evening through Tonight)
Issued at 229 PM CDT Mon Jul 19 2021

Fire weather, heat and thunderstorms (in no particular order) are
the main threats late this afternoon and tonight.

Fire Weather...We continue to hold in the near critical fire
weather conditions range, and unless we see winds really pick-up,
we'll probably leave this as is. Current humidities are generally
around 15 percent in the far southwest, although did see Beach
drop down to 12 percent this hour. Other than the far southwest,
readings are generally 15 to 30 percent. Wind speeds are around 15
knots in the far southwest, but under 10 knots elsewhere. Given
the marginal area, and marginal thresholds will likely ride with
the near critical fire conditions.

Heat Advisory...The Heat Advisory continues through 9 PM CDT. So
far we've seen heat index values to around 103 at Bismarck, with
many stations in the 95 to 100 range as of 230 PM CDT. Maximum
heat indices look to peak around 4-5PM CDT and then drop off
thereafter.

Thunderstorms...A very unstable airmass remains over central into
eastern ND with MLCAPE values of 1500-3500 from north central into
east central ND with little CIN indicated from the EMC RAP on the
SPC mesoanalysis page. However shear remains weak. This would
favor possibly a marginally severe hail or wind event with an
updraft that can survive the cap. Recent convection that developed
near Jamestown was briefly able to sustain an updraft, but as of
300 PM the cell was dissipating. It's possible we could see a few
more cells develop along the southward moving outflow boundary
this afternoon. Whether they can sustain themselves remains to be
seen. If so, a marginally severe wind or hail report can not be
ruled out base in the strong instability.

A baroclinic zone remains along the International Border and later
tonight it's possible we could see a few storms along this
boundary and northward into Canada, but most will remain dry.

.LONG TERM...(Tuesday through Monday)
Issued at 229 PM CDT Mon Jul 19 2021

Hot and dry conditions continue through much of the work week.

A weak cold front moves through the forecast area in the Tue-Wed
timeframe with only slight chances for thunderstorms due to the
strong capping. Temperatures Tuesday through Friday remain in the
90 to 100 degree range across western and central ND, with the
warmest readings west and south central. Humidity values drop a
bit, but we could still be flirting with Heat Advisory criteria.
Most likely it will be a day to day call with marginal Heat
Advisory criteria possible each afternoon. There does look to be
an increase in surface based smoke tonight into Tuesday morning
north of the frontal boundary that's been lingering along the
International Border. We kept a mention of smoke in the forecast
far north central late tonight into Tuesday morning, as well as
some patchy fog.

The best chance of thunderstorms in the next several days looks to
be on Friday as as stronger shortwave impulse tracks across
southern Canada and flattens our upper level ridge. This should
also cool us down a little through the upcoming weekend. At this
time it's looking like mid 80s north to mid 90s south through the
weekend, so not a big drop in temperatures at all, but some
relief. After the chance of thunderstorms Friday, the rest of the
weekend looks mostly dry at this time, with indications of
possibly warming up again early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 708 PM CDT Mon Jul 19 2021

Ongoing strong/severe thunderstorms over north central North
Dakota will continue to settle southerly this evening, but at this
time do not expect them to hit any of the TAF sites. With that
said, additional development is possible, but will withhold from
mentioning in any TAFs as confidence is quite low whether they
would be affected. Otherwise, VFR conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001-
009>012-017>022-031>035-040.

&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JJS
Hazardous weather outlook, Jul 19, 7:31 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
731 PM CDT Mon Jul 19 2021

NDZ001-009>011-017>020-031>035-040-210045-
Divide-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
731 PM CDT Mon Jul 19 2021 /631 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Heat Advisory is in effect through this evening. See
www.weather.gov/bis for additional information.

Near critical fire weather conditions will continue over west
central and southwest North Dakota through early evening.

Isolated thunderstorms possible through tonight, mainly
northwest, north central, and the James River Valley. A few storms
may become strong, with a storm or two possibly becoming severe
with hail to the size of quarters and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are likely for areas along
and to the west and south of the Missouri River on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ002>005-025-037-046>048-050-051-210045-
Burke-Renville-Bottineau-Rolette-Foster-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
731 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms possible through tonight, mainly
northwest, north central, and the James River Valley. A few storms
may become strong, with a storm or two possibly becoming severe
with hail to the size of quarters and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ041>045-210045-
Hettinger-Grant-Bowman-Adams-Sioux-
731 PM CDT Mon Jul 19 2021 /631 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Near critical fire weather conditions will continue through early
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions expected Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ012-021-022-210045-
McHenry-McLean-Sheridan-
731 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Tonight

A Heat Advisory is in effect through this evening. See
www.weather.gov/bis for additional information.

Near critical fire weather conditions will continue over west
central and southwest North Dakota through early evening.

Thunderstorms possible tonight, with some possibly severe this
evening. Golf ball size hail and wind gusts to 70 mph possible
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are likely for areas along
and to the west and south of the Missouri River on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ013-023-036-210045-
Pierce-Wells-Kidder-
731 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Tonight

Thunderstorms possible tonight, with some possibly severe this
evening. Golf ball size hail and wind gusts to 70 mph possible
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jul 19, 8:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 SSE BALFOUR           47.93N 100.53W
07/19/2021  E1.00 INCH       MCHENRY            ND   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 S
            BALFOUR. DRIFTS OF DIME SIZE HAIL BUT A FEW
            QUARTERS WERE NOTED. WAS COMBINED WITH 60
            MPH WIND GUSTS. GARDEN WAS FLATTENED.

&&
Local storm report, Jul 19, 8:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
812 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 S BALFOUR             47.93N 100.53W
07/19/2021  E1.50 INCH       MCHENRY            ND   PUBLIC

            PUBLIC REPORT OF HAIL NOT QUITE GOLF BALL
            SIZE, ALONG WITH 60-65 MPH WINDS. GARDEN IS
            RUINED.

&&

BG
Local storm report, Jul 19, 8:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 S BALFOUR             47.93N 100.53W
07/19/2021  E65 MPH          MCHENRY            ND   PUBLIC

            PUBLIC REPORT OF THUNDERSTORM WIND GUSTS
            AROUND 60-65 MPH ALONG WITH HAIL NOT QUITE
            GOLF BALL SIZE. GARDEN IS RUINED.

&&

BG
Local storm report, Jul 19, 8:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 NW GEORGE LAKE        48.15N 100.47W
07/19/2021                   MCHENRY            ND   TRAINED SPOTTER

            70 MPH WIND GUSTS AND PING PONG BALL SIZE
            HAIL CAUSED A VARIETY OF DAMAGE. WINDOW
            SCREENS WERE SHREDDED, SOME WINDOWS WERE
            BROKEN, SIDING WAS DAMAGED ON HOUSE AND
            CAMPER. IN ADDITION, NEARBY POTATO FIELD WAS
            SHREDDED, AND CORN WAS ABOUT 50 PERCENT
            DAMAGED. 1.70 INCHES OF RAIN ALSO FELL.

&&
Local storm report, Jul 19, 8:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HEAVY RAIN       5 NW GEORGE LAKE        48.15N 100.47W
07/19/2021  M1.70 INCH       MCHENRY            ND   TRAINED SPOTTER

&&
Special weather statement, Jul 19, 8:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
846 PM CDT Mon Jul 19 2021

NDZ013-200215-
Pierce ND-
846 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE COUNTY UNTIL 915
PM CDT...

At 846 PM CDT, a strong thunderstorm was located over Balta, or 11
miles south of Rugby, moving south at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Balta and Silva.

LAT...LON 4828 9993 4819 9985 4802 9985 4802 10010
      4825 10010
TIME...MOT...LOC 0146Z 344DEG 12KT 4820 10002

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:19 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan18 min
Jul 19, 11:29 PM CDTSpecial Weather StatementBISRolette31 min
Jul 20, 3:47 AM CDTRed Flag WarningBISBillings, Bowman, Golden Valley, Slope19 hr
Jul 20, 5:48 PM CDTSpecial Weather StatementBISGolden Valley27 min
Jul 20, 5:58 PM CDTSevere Thunderstorm WarningBISGolden Valley34 min
Jul 20, 6:42 PM CDTSpecial Weather StatementBISBowman33 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.